Neurocritical Care

14. Antidotes for the Intoxicated Patient

A 65-year-old man with history of undifferentiated liposarcoma was admitted to the oncology service for chemotherapy after being diagnosed with a recurrent abdominal mass. Chemotherapy consisted of adriamycin and ifosfamide. Two days later he developed confusion and multifocal jerks. We are called for a neurological evaluation and find the patient disoriented and delirious. When asked questions he perseverates, and his digit span is reduced to four. He can only recall 1 of 4 words after merely 3 minutes. Overall, he scores 19/30 points on the short-test for mental status examination. He has very frequent spontaneous multifocal myoclonus involving the face and all limbs. Some asterixis in the arms is also noted. There is no evidence of hyperreflexia, ataxia, or parkinsonism. None of the abnormal movements resemble seizures.

Because of concerns that the patient may be seizing or not be able to protect the airway, the patient is admitted to the intensive care unit.

What do you do now?

Our patient had clinical manifestations of ifosfamide toxicity and he responded well to the administration of 4 doses of methylene blue (50 mg intravenously every 6 hours). After 2 doses he was markedly better, and after 6 doses he had returned to baseline. It has been hypothesized that a metabolite of ifosfamide inhibits mitochondrial activity and this inhibition could be reversed by methylene blue, which facilitates electron transfer in the mitochondrial enzymatic respiratory chain. This case represents a dramatic example of the effects of an effective antidote for an acute intoxication affecting the central nervous system. However, these situations are not always so straightforward. Recognition of a specific intoxication and knowing what antidote to use can be major challenges for any physician. The differential diagnosis is usually extensive and baffling.

Neurologists are often involved because intoxications produce neurologic signs. Neurological presentations of intoxications are relatively nonspecific. Depressed level of consciousness (drowsiness, stupor, or even coma), altered content of consciousness (confusion, delusions, hallucinations), agitation, abnormal movements (myoclonus, asterixis, tremor), ataxia, rigidity, changes in deep tendon reflexes, and seizures can occur in various combinations depending on the type of toxin and the severity of the intoxication.

Clues to the toxic nature of the neurologic syndrome and even to the specific agent involved can be gathered from the history and the general physical examination. Knowledge of the physical manifestations of common toxidromes—syndromes caused by toxic agents—is therefore helpful to streamline management. Table 14.1 presents the most common toxidromes and the toxins that may cause them.

Perhaps the main reasons why we are consulted in the emergency department and medical ICU to evaluate intoxicated patients are coma and seizures. Table 14.2 lists the toxins that we have found most frequently associated with these neurological presentations. Several agents can produce coma and seizures in cases of severe intoxication. Therefore, in intoxicated comatose patients one should keep a low threshold for ordering electroencephalography to exclude nonconvulsive status epilepticus.

The treatment of these intoxicated patients depends greatly on the identification of the toxidrome and whether a specific antidote can be tried. When no antidote is available, knowing which agent is involved will at least inform us about the chances of success of activated charcoal and the value of dialysis. Table 14.3 displays lists of toxic agents that bind well to activated charcoal, those that are cleared effectively with hemodialysis or hemoperfusion, and those that have a specific antidote. Unfortunately in cases of intentional overdoses, most patients have ingested several drugs instead of a single one. These cases are even more challenging not only in terms of diagnosis (a pure toxidrome is never clearly present) but also in terms of management because drug interactions may produce additional manifestations and complications.

TABLE 14.1 Major Toxidromes with Neurological Manifestations and Their Most Common Causes

img

img

SSRI, selective serotonin reuptake inhibitors; MAO, monoamino oxidase.

TABLE 14.2 Causes to Consider in Coma and Seizures Due to Toxins

Coma

Seizures

Alcohols

Tricyclic antidepressants

Carbon monoxide

Cocaine

Benzodiazepines

Amphetamines

Opiates

Theophylline

Antidepressants (especially tricyclics)

Antiepileptics (overdose)

Antipsychotics

Opiates (especially meperidine)

Antihistamines

Baclofen

Barbiturates

Beta-blockers

Other anticonvulsants

Clonidine

Other drugs of abuse

Hypoglycemic agents

Salicylates

Calcineurin inhibitors

Hypoglycemic agents

Other immunosuppressants (e.g., vincristine, cisplatin, intrathecal methotrexate)

Algorithms and lists are useful to keep around, but there are some caveats. Flumazenil lowers the seizures threshold and should not be used in patients with history of seizures or at high risk for having them. It is, therefore, unsafe to administer flumazenil in patients with suspected mixed overdoses which might include drugs that reduce seizure threshold. Naloxone and flumazenil are short-acting, so the improvement of the patients may be quite brief. Intubated patients should not be extubated while transiently more alert as many will lapse again into stupor and become once more unable to protect the airway. One should also be prepared to treat symptoms of acute opiate or benzodiazepine withdrawal when trying these medications. These agents are useful to prove the diagnosis and repeated doses can be used (continuous infusion of naloxone can be used as well), but they do not eliminate the toxin and therefore do not solve the problem. Supportive therapy is needed for severe opiate and benzodiazepine intoxications to resolve.

TABLE 14.3 Specific Treatment Considerations: Activated Charcoal, Hemodialysis or Hemoperfusion, and Specific Antidotes

img

MAO, monoamino oxidase.

*Evidence from comparative studies is often lacking.

**Antidote in parentheses.

graphic014001.eps

FIGURE 14.1 Algorithm for the early management of a severe intoxication with coma.

The management of a severe intoxication may be complex and requires a comprehensive game plan. Figure 14.1 presents an algorithm of the initial management of severe intoxications. Poor outcome may be due to the initial effects of the toxin or due to secondary complications, such as poor oxygenation and shock. However aggressive supportive care is warranted in almost all patients. The irony, of course, is that most self-intoxicated patients actually want to recover.

KEY POINTS TO REMEMBER REGARDING ANTIDOTES FOR THE INTOXICATED PATIENT

· Intoxications often present with prominent neurological features, most notably depressed consciousness, delirium, abnormal movements, and seizures. None of these manifestations are specific for any single toxin.

· Recognition of the most common toxidromes can guide management and predict complications.

· Early management focuses on securing the airway, ensuring adequate oxygenation, achieving hemodynamic stabilization, excluding hypoglycemia, and considering gastrointestinal decontamination. Antidotes (such as naloxone, flumazenil) may be administered in appropriate cases.

· Naloxone and flumazenil may be very effective, but their effects are short-lasting.

Further Reading

Betten DP, Vohra RB, Cook MD, Matteucci MJ, Clark RF. Antidote use in the critically ill poisoned patient. J Intensive Care Med 2006; 21:255–277.

Bond GR. The role of activated charcoal and gastric emptying in gastrointestinal decontamination: a state-of-the-art review. Ann Emerg Med 2002; 39:273–286.

Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005; 352:1112–1120.

Hoffman RS, Goldfrank LR. The poisoned patient with altered consciousness: controversies in the use of a “coma cocktail.” JAMA 1995; 274:562–569.

Meehan TJ, Bryant SM, Aks SE. Drugs of abuse: the highs and lows of altered mental states in the emergency department. Emerg Med Clin North Am. 2010:28: 663–683.

Patel PN. Methylene blue for management of ifosfamide-induced encephalopathy. Ann Pharmacother 2006; 40:299–303.

Wijdicks EFM. The Comatose Patient. Oxford University Press, New York, 2008.